What is Kratom? What Are the Signs ?
What is Kratom?
Kratom is a plant-based intoxicant that is related to the coffee plant. A native of Southeast Asia, the leaves of the kratom plant contain psychoactive compounds. In small doses, these compounds produce a mild stimulation, much like coffee; in large doses, the effects are closer to those of opioid drugs. It can feel like a mood-lifting antidepressant, a painkiller, and an aphrodisiac. Although it is not specifically illegal at the federal level, reports suggest that it is highly addictive. Kratom has been banned by six states in the US.
In recent years, kratom has become a popular “home remedy” for people attempting to end their addiction to narcotic drugs, from prescription painkillers to heroin. Thousands of people are affected by the opioid epidemic every year, and one alleged solution is to take kratom supplements, drink a tea made from the dried leaves, take an “herbal extract” derived from kratom, or otherwise ingest the drug to take the edge off opioid withdrawal symptoms. However, kratom itself can be highly addictive and could potentially cause a relapse into heroin or other opioid abuse.
Is Someone on Kratom?
Kratom intoxication, side effects, and withdrawal symptoms can all indicate whether or not a person is struggling with kratom addiction. The signs of someone being on kratom are detailed below by category.
When a person ingests kratom, the effects of the drug begin within 10 minutes. Kratom has different effects on the person abusing it, depending on the dose. At low doses – about 1-5 grams – kratom acts like a stimulant, and it can increase attention or alertness, talkativeness, and energy. At high doses – about 5-15 grams – kratom intoxication mimics opioid intoxication and can include symptoms like euphoria, sociability, pain relief, slurred speech, loss of coordination, and drowsiness. Above 15 grams, sedation continues until the person begins to experience respiratory depression, stupor, an inability to wake up, and even coma.
What are the Side Effects of Kratom Use?
The short-term and long-term side effects of kratom abuse are similar to those of opioid addiction and abuse. Some of these side effects include sensitivity to sunlight or increased chance of sunburn; itching; nausea and vomiting; sweating; dry mouth; increased urination; constipation; pinpoint pupils; loss of appetite; excessive sleepiness or fatigue; hallucinations; aggression; thyroid problems; delusions; reduced breathing or heart rate; dizziness; and confusion.
If a person becomes addicted to kratom and then stops taking it, they are likely to suffer withdrawal symptoms. These, like other effects of kratom, are similar to opioid withdrawal. Symptoms include decreased appetite, diarrhea, sweating, nausea, gastrointestinal pain or discomfort, muscle spasms and twitching, watery eyes, cold or flu-like symptoms, agitation, anxiety, restlessness, difficulty sleeping or insomnia, tension, anger, hot flashes or fever, increased breathing or heart rate, or increased depression.
What are the Long-term Effects of kratom use
There are reports of some cases of liver damage, liver toxicity, and liver failure related to long-term kratom abuse. This is more likely to occur if a person ingests kratom orally, so the drug moves through the digestive system and is filtered through the liver.
A warning on some packages of kratom for sale state that long-term effects can also include loss of libido and darkening of the skin.
Psychological Symptoms of Kratom
There are other symptoms that a person might be struggling with kratom addiction. Some of these include:
- Feeling the need to take kratom every day, even when trying to stop using it
- Worrying about where the next dose of kratom will come from or obsessing about when it will be
- Needing to ingest more kratom as tolerance develops
- Failing to meet work, school, or personal obligations
- Lying about kratom use
- Becoming agitated, defensive, or aggressive when confronted about kratom use
- Failing to stop taking the drug, even when attempting to do so
- Experiencing withdrawal symptoms when not taking kratom regularly
Kratom is an addictive drug that can lead to physical and psychological damage if abused over a long period of time. It is important to get help to overcome this problem. Detox with medical oversight can ease withdrawal symptoms, and rehabilitation programs offer therapy and social support so people can get help overcoming the psychological aspects of addiction.
Do You Have Questions About Addiction & Treatment in General?
Explore Our FAQ Guides